~The Punch Nigeria. Wednesday, September 28, 2016.
Getting a good night's sleep becomes more and more difficult as we age, but women in menopause find it particularly difficult to get such. In many cases this inability to sleep is due to too much estrogen in your system, which is not balanced by progesterone.
Before menopause, estrogen is the dominant hormone for about the first two weeks in the menstrual cycle and progesterone is dominant in the last two weeks of the cycle. When menopause occurs naturally these two hormones should continue to balance each other, but if you are a woman leading a stressful lifestyle during menopause, you may find that your production of progesterone is suppressed and or converted to stress hormones and you will have a dominance of estrogen in your system leading to sleeplessness and other unpleasant menopausal symptoms.
Using a little progesterone cream made from natural bio identical plant sources may help you to easily solve this problem. The right way to use progesterone cream or oil is to use about 1/8 to ¼ of a teaspoon daily for three weeks out of the month, with a week off each month to maintain sensitivity of the progesterone receptors.
Natural progesterone cream made from bio-identical plant sources is not the same as the synthetic hormone progestin, which is made from animal sources.
I know of some women who have not slept for longer than four hours since they started menopause. When they were given some progesterone cream they reported that they were able to sleep for eight hours. This was a major turning point in their recovery from a long list of menopausal and health problems.
If it's not hormones, what is it? Look for the simplest solutions first. If after taking progesterone cream you still cannot sleep, then you need to look for other causes. Another very common cause of sleeplessness is due to food intolerance or allergies. Most people will have a high spike in blood sugar levels after eating or drinking something sweet.
This is fine during the day but eating sugary foods at bedtime will lead to a hypoglycemia episode 90 minutes later, which will result in a surge of adrenaline that will keep you awake for several hours.
If you suffer from chronic insomnia it is a good idea to keep a diary of the food you eat so that you can correlate foods eaten and the quality of your sleep each night. This way you can begin to have a better sense of foods that help you to sleep and those that pump up your system to keep you tossing and turning all night.
The liver does its job of digesting your food between 1am and 3 am. If you eat anything that it finds difficult to digest then you will likely be waking up around this time. Eating late may also cause insomnia for this reason. Try to eat no later than 6pm so that your food would have had time to digest before you sleep.
Drugs are not the answer
Have you noticed that when you have a cold or cough and you take cold and allergy medications at night you are unable to sleep? Many of these drugs can cause insomnia even when they claim to be nighttime brands, with a sleeping aid designed to help you sleep.
Many prescription and over-the-counter drugs can also cause sleeplessness. These include antidepressants, asthma medications, painkillers, some of the heart drugs, and thyroid medication. You need these medications so you cannot stop taking them, however, you can change the time you take them. Try taking these medications in the morning and early afternoon and see if that helps you to sleep better.
If you have high blood pressure and you have been put on diuretic drugs twice a day, you might be up and down all night to urinate. Reducing the dose and changing the dosage times to avoid taking it in the evening might also help you considerably.
If you're tossing and turning at night, visit your pharmacist and ask for the information inserts for any drugs you're taking, buy a magnifying glass, and read them. If insomnia is listed as a possible side effect, talk to your doctor, and don't accept a sleeping pill as a solution! Taking the drug at a different time during the day, or taking a lower dose, will often solve the problem.